IADVL
Indexed with PubMed and Science Citation Index (E) 
 
Users online: 3890 
     Home | Feedback | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe What's New Contact  
  Navigate here 
  Search
 
   Next article
   Previous article 
   Table of Contents
  
 Resource links
   Similar in PUBMED
    Search Pubmed for
    Search in Google Scholar for
   [PDF Not available] *
   Citation Manager
   Access Statistics
   Reader Comments
   Email Alert *
   Add to My List *
* Registration required (free)  

 
  In this article
   To the Editor,
   References

 Article Access Statistics
    Viewed3464    
    Printed49    
    Emailed1    
    PDF Downloaded0    
    Comments [Add]    

Recommend this journal

 


 
LETTER TO EDITOR
Year : 1996  |  Volume : 62  |  Issue : 4  |  Page : 270-271

Systemic corticosteroids in toxic epidermal necrolysis



Correspondence Address:
Sandipan Dhar


Login to access the Email id

Source of Support: None, Conflict of Interest: None


PMID: 20948085

Rights and PermissionsRights and Permissions



How to cite this article:
Dhar S. Systemic corticosteroids in toxic epidermal necrolysis. Indian J Dermatol Venereol Leprol 1996;62:270-1

How to cite this URL:
Dhar S. Systemic corticosteroids in toxic epidermal necrolysis. Indian J Dermatol Venereol Leprol [serial online] 1996 [cited 2019 Jun 26];62:270-1. Available from: http://www.ijdvl.com/text.asp?1996/62/4/270/4422



  To the Editor, Top


The role of systemic corticosteroids in the management of toxic epidermal necrolysis (TEN) is a subject of controvesy. Some workers believe that the patients who receive corticosteroids experience a poorer outcome than those who do not,[1] whereas others feel that steroids reduce the morbidity and mortality when given early enough and in sufficiently high dosage (prednisolone 2-8mg/kg/day).[2] In a study of 30 patients with drug-induced TEN (DTEN), it was observed that overall prognosis was much better in those patients who were put on high dose systemic steroids within 7 days of its development.[3] Our recent experience of treating TEN in children and adolescents with systemic steroids was also quite encouraging.[4]

In an appraisal, Pasricha highlighted the usefulness of high dose corticosteroid started very early in the management of TEN.[5] A rapid tapering followed by withdrawal within 2 weeks was recommended.

It is not difficult to understand why early institution of steroid would reduce mortality in TEN. Majority of TEN cases are due to antibody dependent cell mediated cytotoxicity (ADCC) type of hypersensitivity phenomenon which is very sensitive to corticosteroids.[6] Thus, steroid instituted in high doses and early in the diseases halts ADCC reaction preventing further tissue damage by the ongoing process of TEN. Once tissue damage (maximum within first 7 days) has occurred, human body systems have to face its consequences and steroids have very little role to play. Once steroids have counteracted ADCC phenomenon and further tissue damage, and the offending drug has been omitted, no more steroids are required and these should be tapered rapidly and stopped.[5] Unnecessary prolongation of steriod therapy may increase the mortality by increasing the incidence of secondary infection and sepsis.[1]

There are occasional reports of patients with TEN not responding to even very high dose(s) of corticosteroid(s) instituted from the beginning. In these patients, a mixed lymphocyte reaction with the production of killer lymphocytes, resembling acute graft versus host diseases (GVHD) is the probable underlying process.[6]

It is, therefore, felt that if the corticosteroids are used in low dosage, later in the disease and there is lengthy tapering (3 Ls), their usefulness is questioned. It is the lack of knowledge and expertise about how to use it rather than the lack of its efficacy which has made the role of corticosteroid(s) a matter of debate.

 
  References Top

1.Revuz J, Roujeaue JC, Guillaume JC, et al. Treatment of toxic epidermal necrolysis:Creteil's experience. Arch Dermatol 1987;123:1156-8.  Back to cited text no. 1    
2.Stables GI, Lever RS. Toxic epidermal necrolysis and systemic corticosteroids. Br J Dermatol 1993;128:357.  Back to cited text no. 2    
3.Kaur S, Nanda A, Sharma VK. Elucidation and management of 30 patients of drug induced toxic epidermal necrolysis (DTEN). Ind J Dermatol Venereol Leprol 1990;56:196-9.  Back to cited text no. 3    
4.Sharma VK, Dhar S. Clinical pattern of cutaneous drug eruption among children and adolescents in north India. Pediatric Dermatol 1995;12:178-83.  Back to cited text no. 4    
5.Pasricha JS. Management of toxic epidermal necrolysis. Ind J Dermatol Venereol Leprol 1990;56:458-9.  Back to cited text no. 5    
6.Heng MYC, Drug-induced toxic epidermal necrolysis. Br J Dermatol 1985;113:597-600.  Back to cited text no. 6    




 

Top
Print this article  Email this article
Previous article Next article

    

Online since 15th March '04
Published by Wolters Kluwer - Medknow